Electronic Journal of Statistics

Implicit inequality constraints in a binary tree model

Piotr Zwiernik and Jim Q. Smith

Full-text: Open access


In this paper we investigate the geometry of a discrete Bayesian network whose graph is a tree all of whose variables are binary and the only observed variables are those labeling its leaves. We provide the full geometric description of these models which is given by a set of polynomial equations together with a set of complementary implied inequalities induced by the positivity of probabilities on hidden variables. The phylogenetic invariants given by the equations can be useful in the construction of simple diagnostic tests. However, in this paper we point out the importance of also incorporating the associated inequalities into any statistical analysis. The full characterization of these inequality constraints derived in this paper helps us determine how and why routine statistical methods can break down for this model class.

Article information

Electron. J. Statist., Volume 5 (2011), 1276-1312.

First available in Project Euclid: 19 October 2011

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62H05: Characterization and structure theory 62E15: Exact distribution theory
Secondary: 60K99: None of the above, but in this section 62F99: None of the above, but in this section

Graphical models on trees binary data tree cumulants semialgebraic statistical models phylogenetic invariants inequality constraints


Zwiernik, Piotr; Smith, Jim Q. Implicit inequality constraints in a binary tree model. Electron. J. Statist. 5 (2011), 1276--1312. doi:10.1214/11-EJS640. https://projecteuclid.org/euclid.ejs/1319028569

Export citation


  • [1] Allman, E. S. and Rhodes, J. A. (2007). Phylogenetic invariants. In, Reconstructing evolution 108–146. Oxford Univ. Press, Oxford.
  • [2] Allman, E. S. and Rhodes, J. A. (2008). Phylogenetic ideals and varieties for the general Markov model., Adv. in Appl. Math. 40 127–148.
  • [3] Auvray, V., Geurts, P. and Wehenkel, L. (2006). A Semi-Algebraic Description of Discrete Naive Bayes Models with Two Hidden Classes. In, Proc. Ninth International Symposium on Artificial Intelligence and Mathematics.
  • [4] Beerenwinkel, N., Eriksson, N. and Sturmfels, B. (2007). Conjunctive Bayesian networks., Bernoulli 13 893–909.
  • [5] Bochnak, J., Coste, M. and Roy, M.-F. (1998)., Real Algebraic Geometry. Springer.
  • [6] Buneman, P. (1974). A note on the metric properties of trees., J. Combinatorial Theory Ser. B 17 48–50.
  • [7] Casanellas, M. and Fernández-Sánchez, J. (2007). Performance of a New Invariants Method on Homogeneous and Nonhomogeneous Quartet Trees., Molecular Biology and Evolution 24 288.
  • [8] Cavender, J. A. (1997). Letter to the editor., Molecular Phylogenetics and Evolution 8 443–444.
  • [9] Cavender, J. A. and Felsenstein, J. (1987). Invariants of phylogenies in a simple case with discrete states., Journal of Classification 4 57–71.
  • [10] Chang, J. T. (1996). Full reconstruction of Markov models on evolutionary trees: Identifiability and consistency., Mathematical Biosciences 137 51–73.
  • [11] Chernoff, H. (1954). On the distribution of the likelihood ratio., The Annals of Mathematical Statistics 25 573–578.
  • [12] Chor, B., Hendy, M. D., Holland, B. R. and Penny, D. (2000). Multiple Maxima of Likelihood in Phylogenetic Trees: An Analytic Approach., Molecular Biology and Evolution 17 1529–1541.
  • [13] Davis-Stober, C. P. (2009). Analysis of multinomial models under inequality constraints: Applications to measurement theory., Journal of Mathematical Psychology 53 1–13.
  • [14] Drton, M. and Richardson, T. S. (2008). Binary models for marginal independence., Journal of the Royal Statistical Society: Series B (Statistical Methodology) 70 287–309.
  • [15] Drton, M. and Sullivant, S. (2007). Algebraic Statistical Models., Statistica Sinica 17 1273–1297.
  • [16] Eriksson, N. (2007)., Using invariants for phylogenetic tree construction. The IMA Volumes in Mathematics and its Applications 149 89-108. Springer.
  • [17] Eriksson, N., Ranestad, K., Sturmfels, B. and Sullivant, S. (2005). Phylogenetic algebraic geometry. In, Projective varieties with unexpected properties 237–255. Walter de Gruyter GmbH & Co. KG, Berlin.
  • [18] Garcia, L. D., Stillman, M. and Sturmfels, B. (2005). Algebraic geometry of Bayesian networks., J. Symbolic Comput 39 331–355.
  • [19] Gelfand, I. M., Kapranov, M. M. and Zelevinsky, A. V. (1994)., Discriminants, Resultants, and Multidimensional Determinants. Birkhäuser.
  • [20] Gilula, Z. (1979). Singular value decomposition of probability matrices: Probabilistic aspects of latent dichotomous variables., Biometrika 66 339–344.
  • [21] Lake, J. A. (1987). A rate-independent technique for analysis of nucleic acid sequences: evolutionary parsimony., Molecular Biology and Evolution 4 167.
  • [22] Lauritzen, S. L. (1996)., Graphical models. Oxford Statistical Science Series 17. The Clarendon Press Oxford University Press, New York. Oxford Science Publications.
  • [23] Lazarsfeld, P. F. and Henry, N. W. (1968)., Latent structure analysis. Houghton, Mifflin, New York.
  • [24] Matsen, F. A. (2009). Fourier Transform Inequalities for Phylogenetic Trees., Computational Biology and Bioinformatics, IEEE/ACM Transactions on 6 89-95.
  • [25] McCullagh, P. (1987)., Tensor methods in statistics. Monographs on Statistics and Applied Probability. Chapman & Hall, London.
  • [26] Pearl, J. (1986). Fusion, propagation, and structuring in belief networks* 1., Artificial intelligence 29 241–288.
  • [27] Pearl, J. and Tarsi, M. (1986). Structuring causal trees., J. Complexity 2 60–77. Complexity of approximately solved problems (Morningside Heights, N.Y., 1985).
  • [28] Rusakov, D. and Geiger, D. (2005). Asymptotic model selection for naive Bayesian networks., J. Mach. Learn. Res. 6 1–35 (electronic).
  • [29] Semple, C. and Steel, M. (2003)., Phylogenetics. Oxford Lecture Series in Mathematics and its Applications 24. Oxford University Press, Oxford.
  • [30] Settimi, R. and Smith, J. Q. (1998). On the Geometry of Bayesian Graphical Models with Hidden Variables. In, UAI ( G. F. Cooper and S. Moral, eds.) 472-479. Morgan Kaufmann.
  • [31] Settimi, R. and Smith, J. Q. (2000). Geometry, moments and conditional independence trees with hidden variables., Ann. Statist. 28 1179–1205.
  • [32] Smith, J. and Daneshkhah, A. (2010). On the robustness of Bayesian networks to learning from non-conjugate sampling., International Journal of Approximate Reasoning 51 558–572.
  • [33] Smith, J. Q. and Rigat, F. (2008). Isoseparation and Robustness in Finitre Parameter Bayesian Inference., CRiSM Res Rep 07–22.
  • [34] Spirtes, P., Richardson, T. and Meek, C. Heuristic greedy search algorithms for latent variable models In, Proceedings of AI & STAT’97 481–488. Citeseer.
  • [35] Stanley, R. P. (2002)., Enumerative combinatorics. Volume I. Cambridge Studies in Advanced Mathematics 49. Cambridge University Press.
  • [36] Steel, M. and Faller, B. (2009). Markovian log-supermodularity, and its applications in phylogenetics., Applied Mathematics Letters.
  • [37] Sturmfels, B. and Sullivant, S. (2005). Toric Ideals of Phylogenetic Invariants., Journal of Computational Biology 12 204–228.
  • [38] Zwiernik, P. An asymptotic approximation of the marginal likelihood for general Markov models. arXiv :1012.0753., submitted.
  • [39] Zwiernik, P. (2010). L-cumulants, L-cumulant embeddings and algebraic statistics., arXiv:1011.1722.
  • [40] Zwiernik, P. and Smith, J. Q. (2010). Tree-cumulants and the geometry of binary tree models., to appear in Bernoulli.